Alert archive / Tennessee / Tornado Warnings in 2019

Tornado Warning 12, NWS Memphis, TN

March 9, 2019Hardin County, Tennessee

NWS Memphis, TN issued this tornado warning at Mar 9, 2019, 3:31 PM CST for Hardin County, Tennessee. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2019, 3:31 PM CST (21:31 UTC)
Expired
Mar 9, 2019, 3:51 PM CST
In force
20 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Hardin County, TN

The radar

The Columbus AFB radar (KGWX), 141 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 10:32 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

418 
WFUS54 KMEG 092131
TORMEG
TNC071-092215-
/O.NEW.KMEG.TO.W.0012.190309T2131Z-190309T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
331 PM CST SAT MAR 9 2019

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  East central Hardin County in western Tennessee...

* Until 415 PM CST.

* At 330 PM CST, spotters reported a possible tornado was located 
  near Savannah, moving northeast at 65 mph.

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Center Star and Maddox. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3511 8825 3515 8826 3529 8798 3513 8799
TIME...MOT...LOC 2130Z 245DEG 55KT 3515 8819 

TORNADO...OBSERVED
HAIL...<.75IN

$$
1 follow-up statement
825 
WWUS54 KMEG 092151
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
351 PM CST SAT MAR 9 2019

TNC071-092201-
/O.CAN.KMEG.TO.W.0012.000000T0000Z-190309T2215Z/
Hardin TN-
351 PM CST SAT MAR 9 2019

...THE TORNADO WARNING FOR EAST CENTRAL HARDIN COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Tornado Watch remains in effect until 500 PM CST for western
Tennessee.

LAT...LON 3511 8825 3515 8826 3529 8798 3513 8799
TIME...MOT...LOC 2150Z 245DEG 55KT 3529 8783 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 9, 3:02 PM CST, 29 minutes earlier.

Area forecast discussion, Mar 9, 3:02 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
302 PM CST Sat Mar 9 2019

.DISCUSSION...Afternoon Update.

Ongoing weather across the Midsouth has already produced wind
damage, likely from straight line winds as well as from
thunderstorms. Several tornado warnings have also been issued with
two currently in effect. For the remainder of the afternoon, into
the evening hours, the main focus will be over North Mississippi
and portions of West Tennessee, mainly south of Interstate 40.

There is an enhanced risk of severe thunderstorms including the
risk of tornadoes through around 9 pm this evening. A fast moving
negatively tilted shortwave and associated surface low has
shifted East of the Mississippi river. The surface low will track
into East Iowa this evening and the mid level shortwave will
pivot northeast into the Ohio Valley. As the trough axis becomes
parallel to or rotates past parallel to the the upper level
support, the severe threat should diminish. Abundant moisture,
characterized by dew points in the middle to upper 60s has
resulted in surface based CAPE over 1000 J/KG, balanced by 0-1km
winds over 60kt and 0-1km SRH approaching 500m2/s2. The dynamic
energy alone may be sufficient to maintain storms after sunset
and the thermodynamic component diminishes.

Rapid clearing is expected tonight, Along and West of the
Mississippi River (especially Northern portions of the Midsouth)
may even see clear skies before sunset. Overnight lows will be in
the low 40s to low 50s. High clouds will return tomorrow, Portions
of Northeast Mississippi may approach 70 degrees but most of the
Midsouth should be in the upper 50s to upper 60s. It should be
mostly dry Sunday and Monday but we will likely see more clouds
than sun, especially late Sunday and Monday.

During the middle of the week, another deep low will strengthen
over the Four Corners area then swing out over the plains. At the
moment this system does not appear to have the healthy westward
tilt with height that is usually associated with severe
thunderstorms. The vertically stacked surface low and upper level
closed low is forecast to track from southwest Kansas across Iowa
by midday Thursday. Though the severe potential does not appear
high, we may see a period of heavy rain Wednesday evening through
midday Thursday. No extreme temperature changes are expected
through Thursday. Seasonably cool conditions are expected to
return Friday into next weekend.

30

&&

.AVIATION...
/18z TAFs/

A line of strong to severe storms will move east across the Mid-
South this afternoon. This line of storms should clear TUP by 00z,
but some elevated thunderstorms may linger for a few hours in
northeast MS. Outside of thunderstorms, strong gradient winds of
20g30 kts are expected through 00z with stronger wind gusts
possible within the more intense storms. Skies will clear out and
winds will shift from the southwest this evening behind the
initial cold front. A secondary cold front will move through the
CWA overnight, shifting winds from a more northwesterly direction.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 6 PM CST this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Wind Advisory until 6 PM CST this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 6 PM CST this evening for Coahoma-DeSoto-
     Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica.

TN...Wind Advisory until 6 PM CST this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Mar 9, 3:05 PM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
305 PM CST Sat Mar 9 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-102315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
305 PM CST Sat Mar 9 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a enhanced risk of severe weather across portions of the
Midsouth. Multiple tornado watches are in effect, continuing as
late as 9 pm for portions of Northeast Mississippi.

A wind advisory has been issued for most of the Mid-South through 6
pm this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is the possibility of heavy rainfall Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Local storm report, Mar 9, 1:52 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
152 PM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     NON-TSTM WND DMG 2 NNE MCDOUGAL          36.46N  90.38W
03/09/2019                   CLAY               AR   LAW ENFORCEMENT

            DAMAGE REPORTED TO A FEW GRAIN BINS, TOOL SHEDS, AND
            SOME FARM EQUIPMENT ALONG CR 311.

&&

MJ
Local storm report, Mar 9, 2:17 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
217 PM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     NON-TSTM WND GST 5 E BLYTHEVILLE         35.94N  89.83W
03/09/2019  M63 MPH          MISSISSIPPI        AR   ASOS

&&

MJ
Local storm report, Mar 9, 2:45 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TORNADO          3 W FALKNER             34.85N  88.98W
03/09/2019                   TIPPAH             MS   TRAINED SPOTTER

            BRIEF TORNADO TOUCHDOWN APPROX. 2.5 MILES WEST OF
            FALKNER. NO DAMAGE REPORTED YET.

&&

SGW
Local storm report, Mar 9, 3:01 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
301 PM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND DMG     WALNUT                  34.95N  88.90W
03/09/2019                   TIPPAH             MS   TRAINED SPOTTER

            MULTIPLE POWERLINES DOWN ON US72 1.5 MI. EAST OF
            WALNUT.

&&

SGW
Local storm report, Mar 9, 3:11 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
311 PM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     WALNUT                  34.95N  88.90W
03/09/2019                   TIPPAH             MS   LAW ENFORCEMENT

            SHERRIF DEPARTMENT REPORT OF DAMAGE TO HOUSE ON HWY
            354.

&&

SGW
Local storm report, Mar 9, 3:31 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
331 PM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TORNADO          1 N PICKWICK DAM        35.06N  88.25W
03/09/2019                   HARDIN             TN   TRAINED SPOTTER

            SPOTTER REPORTED POSSIBLE TORNADO WITH BRIEF TOUCHDOWNS
            5 MILES NORTH OF PICKWICK DAM.

&&

SGW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 4:20 AM CSTWind AdvisoryMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more14 hr
Mar 9, 7:16 AM CSTDense Fog AdvisoryMEGBenton, Carroll, Dyer, Gibson, Henry, Lake and 2 more3 hr
Mar 9, 9:07 AM CSTSpecial Weather StatementMEGFayette, Hardeman38 min
Mar 9, 9:47 AM CSTSpecial Weather StatementMEGFayette, Madison43 min
Mar 9, 11:33 AM CSTRiver Flood WarningMEGDyer, Gibson, Obion4 days
Mar 9, 11:52 AM CSTSpecial Weather StatementMEGHenderson38 min
Mar 9, 1:01 PM CSTSpecial Weather StatementMEGFayette, Haywood, Shelby, Tipton44 min
Mar 9, 1:36 PM CSTSpecial Weather StatementMEGCrockett, Dyer, Lake, Lauderdale, Obion54 min
Mar 9, 1:39 PM CSTSpecial Weather StatementMEGBenton, Carroll, Crockett, Gibson, Henry, Weakley66 min
Mar 9, 1:40 PM CSTSevere Thunderstorm WarningMEGMcNairy35 min
Mar 9, 2:00 PM CSTSevere Thunderstorm WarningMEGHardin, McNairy45 min
Mar 9, 2:08 PM CSTTornado WarningMEGHardin, McNairy52 min
Mar 9, 2:25 PM CSTTornado WarningMEGHardeman, McNairy50 min
Mar 9, 3:08 PM CSTTornado WarningMEGHardin, McNairy52 min
Mar 9, 3:52 PM CSTSpecial Weather StatementMEGHardin38 min
Mar 9, 3:57 PM CSTSevere Thunderstorm WarningMEGHardeman34 min

Nearby

Tornado Warnings in Tennessee, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.